Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS JSJ

June 19, 2010

NWS JSJ issued this flash flood warning at Jun 19, 2010, 3:02 AM CDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2010, 3:02 AM CDT (08:02 UTC)
Expired
Jun 19, 2010, 10:00 AM CDT
In force
7 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 25 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:39 AM CDTFLOODNaguabo, PRROADS 951...ROAD 192...AND ROAD 30 WERE REPORTED FLOODED UE TO RIO BLANCO OUT OF ITS BANKS.
Jun 19, 8:40 AM CDTFLASH FLOODHumacao, PRROAD 403 IMPASSABLE AT PUNTA SANTIAGO, HUMACAO
Jun 19, 8:40 AM CDTFLASH FLOODNaguabo, PRROAD 192 AT NAGUABO IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 338 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WGCA52 TJSJ 190802
FFWSJU
PRC029-069-077-085-103-129-191200-
/O.NEW.TJSJ.FF.W.0056.100619T0802Z-100619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
402 AM AST SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JUNCOS
     SAN LORENZO
     LAS PIEDRAS
     NAGUABO
     CANOVANAS
     HUMACAO

* UNTIL 800 AM AST

* AT 357 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS BEEN 
DETECTING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING WESTWARD 
ACROSS THE NAGUABO AREA...AND SURROUNDING MUNICIPALITIES. ALSO...A 
U.S.G.S SENSOR IN NAGUABO...INDICATED RIO BLANCO ITS OUT OF ITS 
BANKS. ADDITIONAL SHOWERS AND STORMS WILL BE ENTERING THESE AREAS 
WITHIN THIS HOUR PRODUCING RAINFALL ACCUMULATIONS OF BETWEEN 1 TO 3 
INCHES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1815 6598 1830 6590 1820 6566 1810 6576

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
200 
WGCA52 TJSJ 191203
FFWSJU
PRC029-069-077-085-103-129-191500-
/O.EXT.TJSJ.FF.W.0056.000000T0000Z-100619T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
803 AM AST SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JUNCOS
     SAN LORENZO
     LAS PIEDRAS
     NAGUABO
     CANOVANAS
     HUMACAO

* UNTIL 1100 AM AST

* AT 748 AM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS... AS WELL 
AS THE DOPPLER RADAR INDICATED THAT RAINFALL HAS BRIEFLY TAPERED OFF 
FOR NOW. HOWEVER RIVERS AND STREAMS ACROSS THESE AREAS TO INCLUDE 
RIO BLANCO...REMAIN AT DANGEROUSLY HIGH LEVELS. LOCAL EMERGENCY 
MANAGER HAVE ALSO REPORTED SEVERAL ROADS REMAIN IMPASSABLE IN THE 
AREA OF NAGUABO AND LAS PIEDRAS. SO FAR ACCUMULATED RAINFALL 
ESTIMATES HAVE BEEN BETWEEN TWO TO FOUR INCHES IN PAST SIX HOURS OR 
SO. ADDITIONAL HEAVY RAINFALL OF AN INCH OR MORE REMAIN POSSIBLE AT 
LEAST UNTIL 1100 AM AST. FOR THIS REASON THE FLASH FLOOD WARNING HAS 
BEEN EXTENDED UNTIL 11 AM AST.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE 
EXCESSIVE PONDING IS OBSERVED.NEVER TRY TO CROSS A FLOWING STREAM... 
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1815 6598 1830 6590 1820 6566 1810 6576

$$
RAM
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE 
LETTERS/:      HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 10:06 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 18, 10:06 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1106 PM AST FRI JUN 18 2010

.UPDATE...ACTIVE TROPICAL WAVE WITH AXIS LOCATED OVER EASTERN
PUERTO RICO LATE THIS FRIDAY EVENING...WILL CONTINUE MOVING WEST
NORTHWEST ACROSS THE REMAINDER OF THE LOCAL AREA OVERNIGHT THROUGH
SATURDAY. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO SPREAD
ACROSS THE LOCAL ISLANDS OVERNIGHT...ESPECIALLY AFTER MIDNIGHT
WHEN DEEPER MOISTURE LIFTS FURTHER WEST NORTHWEST ACROSS THE LOCAL
ISLANDS FROM THE LEEWARD ISLANDS. ALTHOUGH INITIAL FAST CELL
MOTION AND BANDED NATURE OF SHOWERS AND STORMS SHOULD LIMIT FLOOD
POTENTIAL FOR THE EARLY PART OF THE OVERNIGHT HOURS...CELL
TRAINING AND OVERALL INCREASE IN AREAL COVERAGE OF SHOWERS AND
STORMS SHOULD ALLOW FOR INCREASING POTENTIAL OF PERSISTENT HEAVY
RAINFALL AND FLOODING AFTER 3 OR 4 AM AND CONTINUING THROUGH AT
LEAST LATE SATURDAY MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR ALL OF THE LOCAL ISLANDS THROUGH SUNDAY AFTERNOON. FOR THE
COASTAL WATERS...MADE A COUPLE OF MINOR ALTERATIONS TO THE
PREVIOUS CWF...MAINLY TO THE SYNOPSIS...OTHERWISE NO CHANGES.

&&

.AVIATION...EXPECT INCREASING SHOWERS AND THUNDERSTORMS OVERNIGHT
THROUGH SATURDAY...WITH MVFR AND EVEN IFR CONDITIONS BECOMING
MO0RE PREVALENT. IN ADDITION...MOUNTAIN OBSCURATIONS AND STRONG
AND GUSTY SURFACE WINDS WILL ACCOMPANY THESE SHOWERS AND
THUNDERSTORMS AS THEY MOVE ACROSS THE LOCAL AREA.

&&

.PREV DISCUSSION... /ISSUED 301 PM AST FRI JUN 18 2010/

SYNOPSIS...AN APPROACHING TROPICAL WAVE WILL BRING ACTIVE WEATHER
ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS BEGINNING LATE
TONIGHT AND PERSISTING THROUGH MUCH OF THE UPCOMING WEEKEND.

DISCUSSION...THE APPROACHING TROPICAL WAVE...WHICH ENTERED THE
EASTERN CARIBBEAN LATE THIS MORNING...WILL CONTINUE TO SLOWLY
TRACK WEST NORTHWEST OVER THE NEXT FEW DAYS. CONTINUE TO EXPECT
INCREASING SHOWER ACTIVITY ACROSS THE U.S. VIRGIN ISLANDS
BEGINNING LATE TONIGHT...AND SPREADING ACROSS EASTERN SECTIONS OF
PUERTO RICO BY EARLY SATURDAY MORNING. WITH THE APPROACHING TIMING
OF THE UPCOMING WAVE...COULD SEE A TYPICAL NOCTURNAL FLARE UP
OVERNIGHT TONIGHT ACROSS THE USVI...SPREADING ACROSS EASTERN PUERTO
RICO BY SATURDAY MORNING. THEREFORE...EXPECT PERIODS OF VERY HEAVY
RAINFALL TO SPREAD ACROSS THE ISLANDS OVERNIGHT...AND FOR FLASH
FLOODING TO BECOME POSSIBLE FROM EAST TO WEST AS THIS WAVE
CROSSES THE LOCAL ISLANDS. WENT AHEAD AND ADDED HEAVY RAIN TO THE
FORECAST AS WELL AS INCREASED SHOWER AND THUNDERSTORM
COVERAGE...ALONG WITH THE QPF...FOR THE NEXT 24 TO 36 HOURS.

MODELS DISAGREE SOMEWHAT ON THE EXACT TIMING OF THIS WAVE EXITING
THE FORECAST AREA...BUT LIKELY WILL SEE GOOD SHOWER AND
THUNDERSTORM COVERAGE THROUGH THE END OF THE WEEKEND...WITH A SLOW
DRYING TREND EARLY NEXT WEEK...BEFORE THE NEXT ACTIVE TROPICAL
WAVE REACHES THE LOCAL ISLANDS LATER IN THE UPCOMING WORK WEEK.

AVIATION...SHRA AND ISOLD TSRA CONTINUED TO QUICKLY MOVE WEST
SOUTHWEST ACROSS THE ANEGADA PASSAGE BTW THE VI AND NRN LEEWARDS...
AS A TROPICAL WAVE ENTERS THE FLYING AREA FROM THE EAST. EXPECT
TEMPO PDS OF MVFR/IFR CONDS...WITH APPROACH OF THE WAVE ACROSS THE
FLYING AREA AND ALSO VCNTY OF TISX AND TIST AT LEAST THROUGH 19/03Z.
MEANWHILE...SHOWERS AND ISOLD TSTMS WILL CONTINUE TO RACE ACROSS THE
LOCAL WATERS AND AFFECT MAINLY THE EAST AND INTERIOR SECTIONS OF
PR...WITH TEMPO MVFR CONDS IN AND AROUND LOCAL TAF 18/24Z. OUTFLOW
SFC WIND GUSTS OF 25 TO 30 KTS ARE POSSIBLE WITH PASSING SHRA/TSRA
ACTIVITY DURING THE REST EVENING AND OVERNIGHT HOURS. PDS OF LWR
CIGS AND MTN TOPS OBSCURATIONS WILL REMAIN POSSIBLE ACROSS THE EAST
SECTIONS OF THE CORDILLERA CENTRAL WITH THE PASSING SHOWER ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  79  88 /  80  80  60  70
STT  79  87  78  88 /  80  80  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&
Hazardous weather outlook, Jun 18, 5:23 AM CDT, 21 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
623 AM AST FRI JUN 18 2010

AMZ710>745-PRZ001>013-191030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
623 AM AST FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE TROPICAL WAVE LOCATED EAST OF THE LESSER ANTILLES WILL
ENTER THE NORTHEAST CARIBBEAN LATER TODAY...INCREASING THE CHANCES
FOR SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE TROPICAL WAVE LOCATED EAST OF THE LESSER ANTILLES IS EXPECTED
TO BRING ACTIVE WEATHER WITH SHOWERS AND THUNDERSTORMS...GUSTY
WINDS AND POTENTIAL HEAVY RAINFALL TO THE LOCAL ISLANDS SATURDAY
AND CONTINUING THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED
TODAY OR TONIGHT.

AMZ715-725-VIZ001-002-191030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
623 AM AST FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE TROPICAL WAVE LOCATED EAST OF THE LESSER ANTILLES WILL
ENTER THE NORTHEAST CARIBBEAN LATER TODAY...INCREASING THE CHANCES
FOR SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE TROPICAL WAVE LOCATED EAST OF THE LESSER ANTILLES IS EXPECTED
TO BRING ACTIVE WEATHER WITH SHOWERS AND THUNDERSTORMS...GUSTY
WINDS AND POTENTIAL HEAVY RAINFALL TO THE LOCAL ISLANDS SATURDAY
AND CONTINUING THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED
TODAY OR TONIGHT.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:18 AM CDTAreal Flood AdvisoryJSJ10 hr
Jun 19, 2:51 AM CDTFlash Flood WarningJSJ9 hr
Jun 19, 3:39 AM CDTSmall Craft AdvisoryJSJ6 hr
Jun 19, 3:39 AM CDTSmall Craft AdvisoryJSJ6 hr
Jun 19, 7:15 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 19, 10:03 AM CDTFlash Flood WarningJSJ2 hr
Jun 19, 10:18 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 19, 10:42 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 19, 2:57 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 19, 4:34 PM CDTAreal Flood AdvisoryJSJ92 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.